Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 147, NWS Dodge City, KS

July 24, 1994Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 24, 1994, 8:34 PM CDT for Kearny County, Kansas. It was in force for 25 min.

The area

The counties it named.

The facts

Issued
Jul 24, 1994, 8:34 PM CDT (01:34 UTC)
Expired
Jul 24, 1994, 8:59 PM CDT
In force
25 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Kearny County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1994-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1994-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2283 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 250134 RRA
SVRDDC
KSC093-250230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
834 PM CDT SUN JUL 24 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL  930 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...NORTHERN KEARNY COUNTY
 
AT 834 PM CDT (734 PM MDT)...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM
36 MILES NORTHWEST OF GARDEN CITY OR 23 MILES NORTH NORTHWEST OF LAKIN
MOVING SOUTH AT 25 MILES AN HOUR. THIS STORM WILL REACH HIGHWAY 50
BETWEEN LAKIN AND KENDALL BY 935 PM CDT (835 PM MDT) CROSSING OVER OPEN
FARM COUNTRY UNTIL THEN.
 
THIS STORM IS LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS.  IF YOU
ARE IN THE RURAL PORTIONS OF KEARNY COUNTY NORTH OF LAKIN AND
KENDALL...TAKE IMMEDIATE SHELTER INSIDE A REINFORCED BUILDING OR STORM
CELLAR.
 
JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:56 AM CDT, 9 hours 38 minutes earlier.

Area forecast discussion, Jul 24, 10:56 AM CDT, 9 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1055 AM CDT SUN JUL 24 1994

DIS..SUN BRKG OUT IN W CWA AND SHLD MOVE OVER REST OF AREA BY
1 PM. NEW LFM HAS 13 UNIT VORT MVG ACROSS C KS AT 00Z...SO MAIN
TRW SHLD BE FROM GARDEN TO EMPORIA AND THEN DIVE SEWD INTO C OK
BY 12Z MON. TIMING OF THIS VORT CRITICAL FOR TRW FCST THIS PM.
AROUND 3 DEGREES OF COOLING AT H6 HAS INCRSD CAPES TO AROUND
3000 J/KG BUT WITH 90/69 MEAN LIFT HAS A 2.5 DEGREE CAP...BUT WITH
97/69 CAP WKNS TO .2 AND B- OF ONLY 5 J/KG. SO HIGH TEMP ALSO
CRITICAL FOR CNVCTN. ATTM FEEL ENOUGH INSTABILITY AROUND WITH VORT
AND COLD FNT TO GO WITH HIGHEST POPS FROM DODGE TO MEDICINE LODGE.

KRUSE

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.